Arkansas, 2012

Wildfire in Arkansas, March 1, 2012

March 1, 2012 · NWS LZK · 1 event in 1 county or zone

A recent lack of rainfall, low humidities and gusty winds made conditions favorable for wildfires late in early March. On the 1st, a wildfire 3 miles southwest of Leslie in Searcy County burned 367 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A recent lack of rainfall, low humidities and gusty winds made conditions favorable for wildfires late in early March. On the 1st, a wildfire 3 miles southwest of Leslie in Searcy County burned 367 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 1, 4:55 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 1, 4:55 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
455 AM CST THU MAR 1 2012

.AVIATION...

VFR CONDITIONS WILL BE NOTED IN MOST AREAS THROUGH THIS EVENING.
THERE WILL BE HIGH CLOUDS OVER SOUTHERN ARKANSAS...WITH MOSTLY CLEAR
CONDITIONS FARTHER NORTH.

LATER TONIGHT...HIGH CLOUDS WILL OVERSPREAD THE REGION...WITH LOW
CLOUDS/PATCHY FOG DEVELOPING IN CENTRAL/SOUTHERN SECTIONS OF THE
STATE. MVFR CEILINGS/VISIBILITIES ARE EXPECTED FROM LITTLE ROCK
SOUTHWARD. ALSO...THERE COULD BE ISOLATED THUNDERSTORMS IN THE
NORTHERN HALF OF THE STATE.

WINDS WILL BE SOUTH TO SOUTHEAST AT 8 TO 14 MPH TODAY...WITH GUSTS
FROM 18 TO 24 MPH. WINDS TONIGHT WILL BE SOUTH/SOUTHWEST AT
6 TO 12 MPH. (46)
&&

.SHORT TERM...TODAY THROUGH SUNDAY

LIGHT WINDS AND DRY AIR IS IN PLACE ACROSS THE NATURAL STATE EARLY
THIS MORNING AS HIGH PRESSURE HAS SETTLED INTO THE REGION. THE FRONT
THAT BROUGHT THE PRECIP TO PORTIONS OF THE STATE ON WED IS LOCATED
JUST SE OF AR...WHERE SOME SHRA HAS DEVELOPED ACROSS CENTRAL MS AND
SERN LA. SKIES REMAINED CLEAR FOR MUCH OF AR...WITH THE EXCEPTION
BEING FAR SERN PORTIONS OF THE STATE WHERE CLOUDS REMAINED IN CLOSE
PROXIMITY TO THE FRONT.

HIGH PRESSURE WILL SLIDE TO THE EAST THIS AFTERNOON...WITH WINDS
RETURNING TO THE SOUTH. MOISTURE LEVELS WILL SLOWLY INCREASE THIS
AFTERNOON...BUT MUCH MORE SUBSTANTIAL MOISTURE SURGE WILL COME
OVERNIGHT TONIGHT AS A WARM FRONT LIFTS NORTH ACROSS THE STATE. THIS
IS IN RESPONSE TO DEVELOPING SFC LOW PRESSURE OVER THE PANHANDLES OF
OK/TX LIFTING NE INTO MO. HAVE MENTIONED CHANCE POPS FOR MAINLY SHRA
AND ISOLATED TSRA THU NIGHT INTO EARLY FRI MORNING AS THIS FRONT
LIFTS NORTH. FORCING MAY BE STRONG ENOUGH ALONG THE WARM FRONT NEAR
THE SFC LOW ACROSS NRN AND NWRN AR DURING THE OVERNIGHT HRS THAT
SOME ISOLATED STRONG TO SVR STORMS COULD DEVELOP...WITH LARGE HAIL
BEING THE MAIN THREAT.

AS THE SFC LOW CONTINUES TO LIFT NE DURING THE DAY ON FRI...UPPER
LEVEL TROUGH AXIS WILL BE SURGING SE ACROSS KS...GIVING THE TRAILING
COLD FRONT MORE SEWD MOMENTUM. BY MIDDAY FRI...THE FRONT WILL BE
DRAPED MAINLY FROM THE MO BOOT-HEEL SW INTO SWRN SECTIONS OF AR.
LATEST MODEL GUIDANCE IS SHOWING SOMEWHAT LIMITED UPPER LEVEL
FORCING AROUND MIDDAY WHERE THE POTENTIAL FOR WIDESPREAD SHRA/TSRA
ACTIVITY IS LOOKING MORE LIMITED ACROSS CENTRAL AND NRN SECTIONS OF
THE STATE WITH THE MAIN COLD FROPA. WILL CONTINUE WITH LOW END
CHANCE POPS FOR THE MIDDAY TIME FRAME ALONG THE FRONT.
HOWEVER...SOLAR HEATING WILL HAVE GENERATED PLENTY OF INSTABILITY
ACROSS SERN SECTIONS OF THE STATE THAT MUCH BETTER CHANCES FOR
SHRA/TSRA WILL EXIST DURING THE LATE AFTERNOON AND EARLY EVENING HRS
WITH THE FROPA. HAVE GONE WITH LIKELY POPS ACROSS THE SERN COUNTIES
AS A RESULT. SOME STRONG TO SVR STORMS WILL BE POSSIBLE IN THIS
REGION OF THE CWA WITH PLENTY OF INSTABILITY AND SHR IN PLACE. THE
MAIN THREATS IN THIS CASE WOULD BE LARGE HAIL AND DAMAGING WINDS.
CANNOT RULE OUT AN ISOLATED TORNADO THREAT...BUT THE LOWEST LEVEL
WIND SHR...WHILE SIGNIFICANT...WOULD BE LESS SUPPORTIVE FOR
TORNADOES DUE TO SFC WINDS AHEAD OF THE FRONT BEING FROM THE SW. A
MORE SOUTHERLY OR EVEN EASTERLY SFC WIND COMPONENT WOULD BE MUCH
MORE FAVORABLE FOR A WIDESPREAD TORNADO THREAT...AND THIS SCENARIO
LOOKS UNLIKELY AT THIS TIME.

RELATIVELY QUIET WEEKEND IS IN STORE FOR AR AS THE MAIN LARGE SCALE
TROUGH AXIS SWINGS ACROSS THE STATE SAT INTO SUN. HIGH
PRESSURE...DRY AIR AND CLOSER TO NORMAL TEMPERATURES WILL BE THE
MAIN STORY DURING THE LAST TWO DAYS OF THE SHORT TERM.

&&

.LONG TERM...MONDAY THROUGH WEDNESDAY

STRONG HIGH PRESSURE WILL EXIT TOWARD THE SOUTHEAST UNITED STATES ON
MONDAY. CLOCKWISE FLOW AROUND THE HIGH WILL CREATE BREEZY SOUTHERLY
WINDS AND MILD TEMPERATURES. MOISTURE WILL ALSO SLOWLY INCREASE.
ON TUESDAY/WEDNESDAY...A STORM SYSTEM/FRONT WILL ATTEMPT TO APPROACH
FROM THE PLAINS. RIDGING TO THE EAST WILL SLOW THE PROGRESSION OF
THE FRONT. EVEN SO...INCREASED CLOUDS...AND HAVE CHANCES FOR SHOWERS
AND THUNDERSTORMS AS THE FRONT NEARS. RAIN CHANCES SHOULD BE HIGHEST
IN NORTHERN/WESTERN ARKANSAS CLOSEST TO THE FRONT AND AWAY FROM THE
RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  56  77  38 /   0  40  30  10
CAMDEN AR         79  64  81  45 /  10  20  40  20
HARRISON AR       71  55  67  32 /   0  40  40   0
HOT SPRINGS AR    76  61  78  41 /  10  30  30  10
LITTLE ROCK   AR  74  60  80  42 /  10  30  30  10
MONTICELLO AR     78  64  80  45 /  10  20  60  50
MOUNT IDA AR      76  61  76  39 /  10  20  30   0
MOUNTAIN HOME AR  71  54  71  34 /   0  40  40   0
NEWPORT AR        72  57  77  39 /   0  40  30  10
PINE BLUFF AR     76  61  80  43 /  10  30  40  20
RUSSELLVILLE AR   74  58  77  38 /   0  30  30   0
SEARCY AR         72  57  78  39 /   0  30  30  10
STUTTGART AR      74  60  79  42 /  10  30  40  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...46
Hazardous weather outlook, Mar 1, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU MAR 01 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST THU MAR 01 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONT ALONG THE GULF COAST WILL LIFT TO THE NORTH TONIGHT.
MOISTURE WILL QUICKLY INCREASE...AND ISOLATED THUNDERSTORMS MAY
DEVELOP. IF STORMS POP UP...THEY WOULD BE MOST LIKELY IN THE
NORTHERN HALF OF THE STATE. THERE IS AN OUTSIDE CHANCE OF SEVERE
WEATHER...WITH LARGE HAIL THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL TRACK THROUGH THE MID-MISSISSIPPI VALLEY ON
FRIDAY...AND WILL DRAG A NEW COLD FRONT INTO ARKANSAS. AHEAD OF THE
FRONT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
IN THE SOUTHEAST HALF OF THE STATE.

WHILE A SEVERE STORM OR TWO CANNOT BE RULED OUT IN SOUTHEAST
ARKANSAS FRIDAY AFTERNOON AND EVENING...SEVERE WEATHER WILL BE MUCH
MORE LIKELY EAST OF THE STATE IN THE OHIO AND TENNESSEE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

ANY SEVERE WEATHER SHOULD BE ISOLATED THROUGH FRIDAY...SO SPOTTER
ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Searcy

When
March 1, 12:00 PM CST to 10:40 PM CST
Where
Searcy forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359247.